Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 60, NWS Melbourne, FL

May 15, 2006Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this red flag warning at May 15, 2006, 3:06 PM EDT for Seminole County, Volusia County, Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2006, 3:06 PM EDT (19:06 UTC)
Expired
May 15, 2006, 8:00 PM EDT
In force
5 hr
Issued by
NWS Melbourne, FL

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 101 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 151906
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
306 PM EDT MON MAY 15 2006


FLZ041-046-141-160000-
/O.NEW.KMLB.FW.W.0060.060515T1906Z-060516T0000Z/
INLAND VOLUSIA-SEMINOLE-COASTAL VOLUSIA-
306 PM EDT MON MAY 15 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
VOLUSIA AND SEMINOLE COUNTIES. RH VALUES HAVE FALLEN BELOW 35% 
WITH SOUTHWEST WINDS OF 15 MPH OR HIGHER. THESE CONDITIONS WILL
CONTINUE THE REST OF THE AFTERNOON.

PLEASE ADVISE ANY FIRE CREWS IN THE FIELD.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 15, 2:50 PM EDT, 16 minutes earlier.

Area forecast discussion, May 15, 2:50 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT MON MAY 15 2006

...INCREASING RAIN CHANCES THROUGH TUESDAY...
...HALF INCH PLUS RAINS EXPECTED MANY AREAS...

.DISCUSSION...STRONG TO SEVERE STORMS FIRING OVER NORTH AND SOUTH FLORIDA.
ALTHOUGH OUR ATMOSPHERE IS GRADUALLY MOISTENING...CU FIELD FROM THIS
MORNING HAS ERODED SIGNIFICANTLY AS DRIER AIR HAS MIXED DOWN TO THE
SFC. SFC OBS SHOWING UPPER 50S DEWPOINTS JUST NORTH OF ORLANDO. WILL
BE DIFFICULT TO GET MUCH CONVECTION OUT OF THAT THE REST OF THE DAY.
CENTRAL AND SOUTHERN SECTIONS ARE MORE INTERESTING WITH DEEPER
MOISTURE (HIGHER SFC DEWPOINTS) AND THE EAST COAST SEA BREEZE HAS
DEVELOPED ALONG THE TREASURE COAST...AND WILL MOVE ONSHORE BREVARD
COUNTY SHORTLY. LIMITING FACTOR HERE THOUGH IS CLOUD COVER REDUCING
SFC HEATING. HOWEVER...OUTFLOW BOUNDARIES PROPAGATING NORTH FROM THE
STORMS OVER PALM BEACH AND BROWARD MAY INITIATE STORMS OVER MARTIN
AND ST LUCIE COUNTIES BY INTERACTING WITH SEA BREEZE. IN ADDITION...
SHOWERS MOVING ONSHORE FROM THE GULF OF MEXICO MAY INCREASE IN
COVERAGE AND INTENSITY IN BREVARD COUNTY IF THEY CAN HOLD TOGETHER
AND COLLIDE WITH ECSB.

TUE-WED...MASSIVE MID-LEVEL CUT-OFF CYCLONE WILL DRIFT FROM THE
UPPER OHIO VALLEY TO NORTHERN NEW ENGLAND WITH TROUGH AXIS
REMAINING WEST OF FLORIDA. MOISTURE WILL CONTINUE TO INCREASE
AHEAD OF FRONTAL BOUNDARY...WITH PRECIPITABLE WATER VALUES LIKELY
REACHING 1.6-1.8 INCHES TUESDAY. 100 KT JET MAX WILL MOVE ACROSS
NORTH FLORIDA TUESDAY...PRODUCING A FAVORABLE DIVERGENCE PATTERN
ALOFT...ENHANCING SYNOPTIC SCALE LIFT ACROSS CWA. HIGH RAIN
CHANCES AT DAYBREAK WILL INCREASE FURTHER DURING THE
MORNING/AFTERNOON AS FRONTAL BOUNDARY SINKS SOUTHWARD. WIDESPREAD
ONE HALF INCH RAIN TOTALS EXPECTED WITH SOME AREAS RECEIVING AN
INCH OR MORE. GIVEN LOCATION OF JET MAX AND ADVANCING
BOUNDARY...SHOULD BE A SHARP PRECIP GRADIENT NEAR OR JUST NORTH OF
CWA BY TUESDAY AFTERNOON AND HAVE TAPERED TUE POPS FROM 50 NORTH TO
70 CENTRAL/SOUTH. WIDESPREAD CLOUDS/RAIN SHOULD LIMIT OVERALL
INSTABILITY...BUT CAN NOT RULE OUT ISOLATED STRONG STORMS...
ESPECIALLY SOUTHERNMOST AREAS. BOUNDARY AND MOISTURE AXIS WILL
SHIFT SOUTH OVERNIGHT TUESDAY-EARLY WEDNESDAY WITH LINGERING
PRECIP ENDING ACROSS THE NORTH BY LATE TUESDAY...AND ACROSS
SOUTHERNMOST COUNTIES BY EARLY WED. TEMPS AVERAGING NEAR 5 DEGREES
BELOW CLIMO TUE AND TUE NIGHT AND SLIGHTLY BELOW NORMAL WED.

THU-MON...AS MID-LEVEL CUT-OFF WEAKENS NEAR MAINE MID-
WEEK...ANOTHER STRONG CUT-OFF WILL DROP INTO THE LONGWAVE TROUGH
FROM THE GREAT LAKES AND REINFORCE PERSISTENT EAST COAST TROUGH
INTO THE WEEKEND. STRONG SW GRADIENT FLOW WILL REMAIN NORTH OF THE
REGION...WITH GENERAL LIGHT FLOW ACROSS CWA WITH DIURNAL SEA
BREEZES. DEEP LAYER MOISTURE APPEARS INSUFFICIENT FOR PRECIP
MENTION. TEMPS NEAR NORMAL MID-WEEK WILL RETURN TO ABOUT 5 DEGREES
ABOVE NORMAL BY LATE IN THE WEEK. SOME HINTS OF INCREASED MOISTURE
POOLING BY LATE IN THE WEEKEND. WILL LEAVE FORECAST DRY FOR
NOW...BUT MAY NEED TO EVENTUALLY ADD SMALL POP FOR SUN/MON.

&&

.MARINE...SOUTHWEST FLOW WILL INCREASE ACROSS OUTER WATERS
OVERNIGHT...ESPECIALLY NORTH OF COCOA BEACH. WILL ISSUE SCEC FOR
WIND FOR SHORT-LIVED OVERNIGHT WIND SURGE. NO HIGHLIGHTS REQUIRED
LATER PERIODS. FRONTAL BOUNDARY WILL CROSS THE WATERS TUESDAY...
PRECEDED BY WIDESPREAD SHOWERS/STORMS MOVING OFFSHORE. WEAK PRESSURE
GRADIENT IN WAKE OF FEATURE EXPECTED TO KEEP WINDS BELOW 15 KT.
GENERAL WEAK PRESSURE PATTERN THROUGH THE WEAK WILL ALLOW DAILY
SEA BREEZE FORMATION WED-FRI.

&&

.AVIATION...INCREASING CLOUDS AND SHRA/TSRA NEXT 24 HOURS.

&&

.FIRE WEATHER...DRY AIRMASS REMAINS ENTRENCHED IN A SMALL AREA NORTH
OF ORLANDO THIS AFTN BASED ON SFC OBS AND VIS SAT IMAGERY...BUT ITS
TIME IS ABOUT UP. MOISTURE INCREASES AT ALL LEVELS OVERNIGHT AND
CONTINUING TUE KEEPING RH VALUES ELEVATED TUE. EXPECT GENERAL
0.50-1.00 INCH RAINFALL TUESDAY WITH HIGHEST RAIN CHANCES AND
TOTALS CENTRAL/SOUTH PORTION OF FORECAST AREA. RETURN TO DRY AIR
MASS WED-FRI WITH MIN RH PERHAPS FALLING TO NEAR 35 PERCENT ACROSS
THE CENTRAL FLORIDA INTERIOR. WITH WINDS EXPECTED TO REMAIN BELOW
15 MPH...NOT ENOUGH CONFIDENCE IN LOW RH DURATIONS TO ISSUE FIRE
WX WATCHES YET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  82  61  83 /  30  50  20  10
MCO  64  82  63  84 /  40  60  20  10
MLB  68  82  63  83 /  50  70  30  10
VRB  64  82  63  83 /  50  70  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KELLY
LONG TERM....SPRATT
Hazardous weather outlook, May 15, 11:23 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1123 AM EDT MON MAY 15 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
160000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1123 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
MOISTURE IS INCREASING FROM THE WEST WHICH WILL ALLOW ISOLATED
LIGHTNING STORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA THIS
AFTERNOON. ISOLATED STORMS MAY DEVELOP NORTH OF ORLANDO WHERE
CUMULUS FIELD LOOKS HEALTHIER THAN ELSEWHERE. BUT SCATTERED
SHOWERS MOVING ONSHORE THE FLORIDA GULF COAST BETWEEN SARASOTA AND
FORT MYERS WILL SPREAD EASTWARD ACROSS OUR SOUTHERN COUNTIES. THIS
ACTIVITY COULD DEVELOP INTO ISOLATED LIGHTNING STORMS ESPECIALLY
AS IT INTERACTS WITH THE EAST COAST SEA BREEZE LATER THIS
AFTERNOON ALONG THE TREASURE COAST. A FEW OF THESE STORMS THAT
INTERACT WITH THE EAST COAST SEA BREEZE MAY BECOME STRONG...
CONTAINING HAIL AND DAMAGING WINDS...INCLUDING AN ISOLATED TORNADO
WHERE SUFFICIENT LOW LEVEL SHEAR MAY BE HARNESSED.

...MARINE THUNDERSTORM GUST IMPACT...
ANY STORMS THAT DEVELOP OVER THE MAINLAND THIS AFTERNOON AND EARLY
THIS EVENING WILL MOVE STEADILY EAST TOWARDS THE INTRACOASTAL
WATERS AND OUT OVER THE OPEN ATLANTIC. STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING...WIND GUSTS IN EXCESS OF 35 KNOTS
AND LOCALLY ROUGH SEAS.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL THRESHOLDS TODAY.
HOWEVER...AFTERNOON LIGHTNING MAY SPARK ADDITIONAL WILDFIRES. THE
GREATEST FIRE THREAT WILL BE NEAR LAKE OKEECHOBEE AND INTO MARTIN
COUNTY DUE TO THE COMBINATION OF THE DRY VEGETATION AND
INCREASED CHANCE FOR LIGHTNING. SOUTHWESTERLY WINDS APPROACHING 15
MPH ACROSS THE INTERIOR COUNTIES WILL ALSO FACILITATE THE SPREAD OF
ANY NEW OR EXISTING WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN AND STORM CHANCES WILL BE HIGHER ON TUESDAY AS A COOL FRONT
PUSHES INTO CENTRAL FLORIDA. DRIER AIR WILL MOVE IN BEHIND THE
FRONT WEDNESDAY WHICH MAY RESULT IN AN ELEVATED FIRE THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 4:49 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie56 min
May 15, 5:32 PM EDTSevere Thunderstorm WarningMLBIndian River28 min
May 15, 5:35 PM EDTSpecial Marine WarningMLB85 min
May 15, 6:23 PM EDTSevere Thunderstorm WarningMLBIndian River21 min

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.